Skip to main content
Oregon.gov Homepage

State investigating death from severe lung illness linked to vaping

Officials believe case may be Oregon's first in national outbreak

Spanish / Español

Listen to Public Health Dr. Ann Thomas talk about illness linked to vaping

September 3, 2019

The Oregon Health Authority is investigating the recent death of an individual who had severe respiratory illness following use of an e-cigarette, which is also known as a vaping device.

Investigators at the OHA Public Health Division say they received reports that the individual, who died in July, had recently used an e-cigarette or vaping device containing cannabis purchased from a cannabis dispensary. OHA officials say the individual’s symptoms were consistent with those of more than 200 similar cases in a national cluster of respiratory illness, mostly affecting teenagers and young adults, in at least 25 states.

"We don’t yet know the exact cause of these illnesses — whether they’re caused by contaminants, ingredients in the liquid or something else, such as the device itself," said Ann Thomas, M.D., public health physician at OHA’s Public Health Division.

Those who have fallen ill have been hospitalized after experiencing worsening symptoms including shortness of breath, cough, chest pain, vomiting, diarrhea, fatigue, fever or weight loss. The U.S. Centers for Disease Control and Prevention (CDC) and the affected states have not identified a cause, but all cases have reported e-cigarette use or vaping.

OHA investigators and local public health authorities are urging clinicians to be on alert for signs of severe respiratory illness among patients who recently used vaping products, including e-cigarettes, and report any cases. Clinicians can contact the on-call epidemiologist at 971-673-1111.

Before the new illness reports, OHA was already concerned about the health risks of vaping products. A recent report by the agency details the health risks for the products including nicotine addiction, exposure to toxic chemicals known to cause cancer and increases in blood pressure.

Individuals who have recently used vaping products such as e-cigarettes and are having difficulty breathing should seek medical attention immediately.

If you or someone you know is ready to quit using tobacco, including vaping products such as e-cigarettes, free help is available from the following resources:

For more information about OHA’s investigation, visit healthoregon.org/acd.

Symptoms of severe respiratory illness related to vaping include cough, shortness of breath, and chest pain.

 Media contact

Jonathan Modie

OHA External Relations

971-246-9139
phd.communications@dhsoha.state.or.us

Stay connected

 Find us on Facebook
 Follow Us on Twitter
 OHA YouTube Channel

Your browser is out-of-date! It has known security flaws and may not display all features of this and other websites. Learn how

×